1
$\begingroup$

Let $X$ be complete finite dimensional Alexandrov space with curvature bounded from below. Is it true that any two points can be connected by a shortest path? If this is not true in general, it it true under some assumptions on $X$? (E.g. this is certainly true for $X$ being a complete smooth Riemannian manifold.)

$\endgroup$
  • 3
    $\begingroup$ If $(X,d)$ is a complete, locally-compact path metric space, then any two points can be joined by a minimizing geodesic (using the Arzela-Ascoli and lowersemicontinuity of length). Finite-dimensional complete Alexandrov spaces are locally compact. $\endgroup$ – J. Martel Apr 11 '15 at 18:28
  • $\begingroup$ @J.Martel: Do you need just local compactness or that any closed ball is compact? (in any case, you are right since complete finite dimensional Alexandrov spaces do have this property, as I learned.) $\endgroup$ – orbits Apr 11 '15 at 18:33
2
$\begingroup$

The answer is "yes", see e.g., p. 114 in [Plaut, Spaces of Wald-Berestovskii Curvature, http://link.springer.com.sci-hub.org/article/10.1007/BF02921569] - which is available online. It is claimed: "... If X is locally compact, Ascoli's theorem can be used to obtain the existence of minimal curves between all pairs of points ..."

Possibly, the other reference might be Y. Burago, M. Gromov, G. Perelman; Alexandrov's spaces with curvatures bounded from below I. Uspeki Mat. Nauk, 47 (1992), pp. 3–51. - which I did not find online

$\endgroup$
  • 3
    $\begingroup$ Well, this is true for any locally compact lenght metric space (see Hopf--Rinow theorem). You need to show that finite dimensional Alexandrov spaces are locally compact. The later is proved already in Burago-Gromov-Perelman. $\endgroup$ – Anton Petrunin Apr 12 '15 at 3:08

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.